TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Sunday, Sep 21, 2014
Health & Fitness

FDA warns against powdered caffeine


Published:

— Following the death of an Ohio teen, the Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet.

Even a teaspoon of the powder could be lethal — it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.

The FDA said it is investigating caffeine powder and will “consider taking regulatory action.” In the meantime, the agency said it is recommending consumers stay away from it.

Teenagers and young adults may be particularly drawn to the powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and is unregulated, unlike caffeine added to soda.

FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine’s less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical.

“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” she said.

The powder is also almost impossible to measure with common kitchen tools, the FDA said. Volume measures like teaspoons aren’t precise enough and a scale may be needed.

The agency added that the products may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

FDA Commissioner Margaret Hamburg recently said that the agency needs to better understand the role of the stimulant, especially on children. The agency is investigating the safety of energy drinks and energy shots, prompted by consumer reports of illness and death. The FDA is also looking at caffeine in food as manufacturers have added caffeine to candy, nuts and other snack foods in recent years.

Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.

Subscribe to The Tampa Tribune

Comments